Colorado, 2012

High Wind in Colorado, February 28, 2012

February 28, 2012 · NWS GLD · 1 event in 1 county or zone

A strong low pressure system moved across the area, generating southwest winds with gusts of 50 to 60 mph. In addition blowing dirt reduced visibility below one mile at times.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A strong low pressure system moved across the area, generating southwest winds with gusts of 50 to 60 mph. In addition blowing dirt reduced visibility below one mile at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Feb 28, 10:44 AM MST, 20 minutes earlier.

Area forecast discussion, Feb 28, 10:44 AM MST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1044 AM MST TUE FEB 28 2012

.UPDATE...
ISSUED AT 1004 AM MST TUE FEB 28 2012

JUST COMPLETED AN UPDATE. OVERALL THE RUC AND TO A LESSER EXTENT
THE NAM IS CATCHING THE LOW LEVEL MOISTURE/THERMAL FIELDS THE
BEST. INITIAL PROBLEM WAS WEATHER/POPS. SOME FOG STILL GOING BUT
PER RUC SHOULD BE GONE SHORTLY. DRY SLOT PER SATELLITE HAS PUSHED
OVER THE AREA ALREADY. MODELS LOOK BEHIND AND NOT DRY ENOUGH WITH
THIS FEATURE. WHAT PRECIPITATION THERE WAS HAS NOW MOVED EAST OUT
OF THE AREA AHEAD OF THE DRY SLOT. PER SATELLITE AND THE ABQ
SOUNDING AM REALLY CONCERNED IF WILL SEE ANY MORE PRECIPITATION
FROM WHAT WE HAD. THERE IS A DRY LINE AND SOME MID LEVEL LIFT BUT
BELIEVE THE MOISTURE WILL BE GOOD ENOUGH FOR ANYTHING WIDESPREAD.

THE NAM LIMITS THE INSTABILITY TO THE FAR EAST BY LATE THIS
AFTERNOON BUT WHERE THIS INSTABILITY IS THE AIR MASS MAY BE
CAPPED. ACTIVITY IS BLOSSOMING TO THE NORTHEAST OF THE AREA AT
THIS TIME...AND BELIEVE THAT IS WHERE THAT WILL BE. CANNOT TOTALLY
RULE OUT AN ISOLATED THUNDERSTORM IN THE EAST INTO EARLY THIS
EVENING. BASED ON THE UPPER LOW TRAJECTORY THINK IT WILL BE DRY
AFTER THAT. RUC IS CLOSEST TO REALITY ON TEMPS/DEWPOINTS AND USED
FOR THE UPDATE. THIS MEANS WARMER TEMPERATURES AND HIGHER
DEWPOINTS THAN CURRENTLY DEPICTED. ALSO ADJUSTED SKY COVER BASED
ON REALITY. AT THIS TIME...WINDS LOOK FINE BASED ON THE LATEST
DATA BUT WILL CONTINUE TO WATCH CLOSELY.

UPDATE ISSUED AT 735 AM MST TUE FEB 28 2012

AREA OBSERVATIONS SHOWING WIDESPREAD STRATUS OVER THE ENTIRE AREA
WITH AREAS OF FOG AT MOST LOCATIONS AS WELL. EXPECT THE FOG AND
STRATUS/CLOUD COVER TO CONTINUE TO BE GREATER THAN CURRENTLY
DEPICTED DUE TO CONTINUED LOW LEVEL MOISTURE INFLOW. WINDS LOOK
FINE AT THIS TIME WITH ADVISORY CRITERIA ALREADY BEING REACHED IN
SOME LOCATIONS. WILL NEED TO ADDRESS THE FORECAST AGAIN SHORTLY
ESPECIALLY IF THE WIND SHIFT TO SOUTHWEST AND DRIER AIR DOES NOT
GET IN HERE AS FAST AS CURRENTLY EXPECTED.

&&

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 228 AM MST TUE FEB 28 2012

THE MAIN WEATHER TODAY WILL BE WIND...NOT PRECIPITATION. MODELS
INDICATE A HIGH END WIND ADVISORY ACROSS ALL ZONES EXCEPT THE
NORTHWEST WHERE WIND WILL STILL REACH ADVISORY FOR A BRIEF TIME.
THEREFORE HAVE EXPANDED THE CURRENT WIND ADVISORY TO INCLUDE ALL OF
THE FA. DUE TO THE LACK OF PRECIPITATION AND STRONG WIND, RH VALUES
WILL DROP TO CRITICAL FIRE WEATHER LEVELS OVER THE SOUTH FA THIS
AFTERNOON. PLAN ON ISSUING A RED FLAG WARNING TO COVER THAT AREA AS
WELL (SEE DETAILS BELOW). FORECAST SOUNDINGS ACROSS THE FA INDICATE
PRECIPITATION SHOULD BE ALL LIQUID. AROUND 200 J/KG CAPE WILL BE
AVAILABLE FOR SOME POSSIBLE THUNDERSTORMS. THE SYSTEM WILL MOVE
THROUGH THE FA QUICKLY. SOME LIGHT SHOWERS/ISOLATED THUNDERSTORMS
MAY LINGER IN THE EAST LATE THIS AFTERNOON. SUBSIDENCE WILL MOVE
INTO THE FA THIS EVENING AND CONTINUE THROUGH WEDNESDAY AS A RIDGE
BUILDS INTO THE PLAINS. CONSEQUENTLY POPS WILL BE NIL FOR
TONIGHT/WEDNESDAY.

.LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)
ISSUED AT 228 AM MST TUE FEB 28 2012

DRY CONDITIONS CONTINUE WITH A RIDGE OVER THE PLAINS ON WEDNESDAY
NIGHT. THE RIDGE SHIFT EAST THURSDAY AHEAD OF THE NEXT TROUGH. POPS
WILL REMAIN NIL UNTIL THURSDAY NIGHT WHEN DYNAMICS FROM THE TROUGH
AND ASSOCIATED COLD FRONT MOVE INTO THE FA. PLAN TO CONTINUE CHANCE
POPS WHICH WILL BE TIED TO THE FRONT.POPS WILL DECREASE TO SLIGHT
CHANCE BEHIND THE FRONT. SOUNDINGS INDICATE A CHANGE FROM RAIN TO
SNOW BEHIND THE FRONT WHICH ENTERS THE FA AROUND 06Z FRIDAY. DUE TO
SPEED OF FRONT SNOWFALL SHOULD ONLY AMOUNT TO A FEW TENTHS OF AN INCH.

DAYS 4-7...THE UPPER TROUGH AND SURFACE LOW WILL BE EXITING THE
CENTRAL HIGH PLAINS REGION ON FRIDAY WITH LIGHT PRECIPITATION
DIMINISHING DURING THE DAY. THE HIGH AMPLITUDE RIDGE OVER THE
EASTERN PACIFIC AND WESTERN UNITED STATES BEGINS MOVING OVER THE
REMAINDER OF THE WESTERN U.S. OVER THE WEEKEND. NORTHWEST FLOW
OVER THE FORECAST AREA WILL TRANSITION TO WESTERLY FLOW ALOFT WITH
A LEE TROUGH DEVELOPING IN RESPONSE BY EARLY NEXT WEEK AS THE
RIDGE AXIS MOVES OVER THE ROCKIES SUNDAY NIGHT AND THE PLAINS
REGION ACROSS THE THE CENTRAL U.S. BY LATE MONDAY. EXCEPT FOR
FRIDAY...THIS PERIOD WILL REMAIN DRY WITH TEMPERATURES WARMING
THROUGH THE BEGINNING OF NEXT WEEK. TEMPERATURES WILL BE ABOVE
NORMAL FROM SUNDAY THROUGH TUESDAY WITH HIGHS IN THE 60S ON MONDAY
AND TUESDAY AND LOWS IN THE MIDDLE TO UPPER 30S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1040 AM MST TUE FEB 28 2012

TRICKY SET OF TAFS DUE TO LOW CLOUDS AND PRECIPITATION
UNCERTAINTY. CONDITIONS BECOME VFR AT KGLD AND EXPECT THAT TO
CONTINUE. STRONG AND GUSTY WINDS WILL CONTINUE THROUGH THE ENTIRE
ALTHOUGH THE STRENGTH WILL DROP NEAR SUNSET. AT KMCK MVFR OR NEAR
MVFR CIGS TO START OUT AND THEN SHOULD CLEAR. THERE IS A THREAT OF
AN ISOLATED -TSRA NEAR THERE BUT BELIEVE MAIN THREAT IS TO THE
NORTH OF THE AREA. KEPT VCTS IN THERE THROUGH 00Z. TRENDS FOR THE
STRONG AND GUSTY WINDS WILL BE THE SAME KGLD.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
CO...WIND ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR COZ090>092.

     RED FLAG WARNING UNTIL 5 PM MST THIS AFTERNOON FOR COZ254.

KS...WIND ADVISORY UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON FOR
     KSZ001>004-013>016-027>029-041-042.

     RED FLAG WARNING UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON FOR
     KSZ027-028-041-042.

NE...WIND ADVISORY UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON FOR
     NEZ079>081.

&&

UPDATE...BULLER
SHORT TERM...FS
LONG TERM....FS/LOCKHART
AVIATION...BULLER
Hazardous weather outlook, Feb 28, 4:55 AM MST, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
455 AM MST TUE FEB 28 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291530-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
455 AM MST TUE FEB 28 2012 /555 AM CST TUE FEB 28 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL PRODUCE SOME CLOUD TO GROUND LIGHTNING
TODAY ACROSS AN AREA GENERALLY EAST OF A LINE FROM FLAGLER
COLORADO TO LEOTI KANSAS. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

STRONG SOUTHWEST WIND WITH GUSTS IN EXCESS OF 50 MPH MAY CAUSE
AREAS OF BLOWING DUST TODAY. REDUCED VISIBILITIES ARE POSSIBLE CAUSING
HAZARDOUS DRIVING CONDITIONS.

A RED FLAG WARNING IS IN EFFECT FOR SOUTHERN PORTIONS OF THE TRI-
STATE AREA THIS AFTERNOON WHERE RELATIVE HUMIDITY WILL FALL TO
20 PERCENT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SOME LIGHT SNOW IS POSSIBLE ACROSS THE AREA LATE THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

In the hours before

Local storm report, Feb 28, 9:59 AM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
959 AM MST TUE FEB 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 AM     NON-TSTM WND GST BURLINGTON              39.31N 102.27W
02/28/2012  M54 MPH          KIT CARSON         CO   ASOS

&&

MLAMMERS
Local storm report, Feb 28, 10:04 AM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1004 AM MST TUE FEB 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 AM     NON-TSTM WND GST 5 W GOODLAND            39.35N 101.80W
02/28/2012  M51 MPH          SHERMAN            KS   MESONET

&&

LUNDQUIST
Local storm report, Feb 28, 10:18 AM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1018 AM MST TUE FEB 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1011 AM     NON-TSTM WND GST 5 W GOODLAND            39.35N 101.80W
02/28/2012  M54 MPH          SHERMAN            KS   MESONET

&&

LUNDQUIST
Local storm report, Feb 28, 10:19 AM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1019 AM MST TUE FEB 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0959 AM     NON-TSTM WND GST 9 SSE SHARON SPRINGS    38.77N 101.68W
02/28/2012  M52 MPH          WALLACE            KS   MESONET

&&

007
Local storm report, Feb 28, 10:28 AM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1028 AM MST TUE FEB 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     NON-TSTM WND GST 10 SSE SHARON SPRINGS   38.76N 101.67W
02/28/2012  M59 MPH          WALLACE            KS   MESONET

&&

007
Local storm report, Feb 28, 10:42 AM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1042 AM MST TUE FEB 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     NON-TSTM WND GST 6 S BEECHER ISLAND      39.79N 102.11W
02/28/2012  M50.00 MPH       YUMA               CO   MESONET

            ESTIMATED TIME OF REPORT.

1031 AM     NON-TSTM WND GST 10 SSE SHARON SPRINGS   38.76N 101.68W
02/28/2012  M61.00 MPH       WALLACE            KS   MESONET

1031 AM     NON-TSTM WND GST 9 NNE KIT CARSON        38.88N 102.73W
02/28/2012  M51.00 MPH       CHEYENNE           CO   MESONET

1039 AM     NON-TSTM WND GST N OAKLEY                39.13N 100.85W
02/28/2012  M50.00 MPH       LOGAN              KS   AWOS

&&

LUNDQUIST

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Cheyenne County

When
February 28, 11:04 AM MST to 4:00 PM MST
Where
Cheyenne County forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Mesonet
Coordinates
38.828, -102.603 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364065.